Alert archive / North Dakota / Fire Weather Watches in 2021
Fire Weather Watch 9, NWS Bismarck, ND
NWS Bismarck, ND issued this fire weather watch at May 5, 2021, 2:25 PM CDT for 23 counties in North Dakota. It took effect at May 6, 2021, 11:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 5, 2021, 2:25 PM CDT (19:25 UTC)
- In effect from
- May 6, 2021, 11:00 AM CDT
- Expired
- May 6, 2021, 3:07 AM CDT
- In force
- Issued by
- NWS Bismarck, ND
All 23 counties
Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629 WWUS83 KBIS 051925 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 225 PM CDT Wed May 5 2021 ...FIRE WEATHER WATCH THURSDAY FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA... .Critical fire weather conditions will be possible from late Thursday morning through early Thursday evening across portions of western North Dakota and all of central North Dakota. By the afternoon hours expect a mostly sunny to partly cloudy sky with highs in 60s and humidity values as low as 14 percent. Additionally, northwest winds will become breezy with sustained values up to 25 mph and gusts to 35 mph. Winds will be strongest east and diminish towards the western edge of the watch. These factors, combined with dry vegetation will likely lead to critical fire weather conditions. Thus, a Fire Weather Watch has been issued. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-060730- /O.NEW.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 225 PM CDT Wed May 5 2021 /125 PM MDT Wed May 5 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday morning through Thursday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 36 mph. * RELATIVE HUMIDITY...As low as 14 percent. * AFFECTED AREA...Portions of western and all of central North Dakota * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ZH
2 follow-up statements
847 WWUS83 KBIS 060326 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1026 PM CDT Wed May 5 2021 ...FIRE WEATHER WATCH THURSDAY FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA... .Critical fire weather conditions will be possible from late Thursday morning through early Thursday evening across portions of western North Dakota and all of central North Dakota. By the afternoon hours expect a mostly sunny to partly cloudy sky with highs in 60s and humidity values as low as 14 percent. Additionally, northwest winds will become breezy with sustained values up to 25 mph and gusts to 35 mph. Winds will be strongest east and diminish towards the western edge of the watch. These factors, combined with dry vegetation will likely lead to critical fire weather conditions. Thus, a Fire Weather Watch has been issued. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-061530- /O.CON.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1026 PM CDT Wed May 5 2021 /926 PM MDT Wed May 5 2021/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA... * WINDS...Northwest 15 to 25 mph with gusts up to 36 mph. * RELATIVE HUMIDITY...As low as 14 percent. * AFFECTED AREA...Portions of western and all of central North Dakota * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ EDWARDS
121 WWUS83 KBIS 060807 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 307 AM CDT Thu May 6 2021 ...RED FLAG WARNING TODAY FOR MOST OF CENTRAL NORTH DAKOTA... .Critical fire weather conditions are expected from late this morning through early this evening across most of central North Dakota. By the afternoon hours expect a mostly sunny to partly cloudy sky with highs in the 60s and humidity values as low as 15 percent. Additionally, northwest winds will increase, with sustained values up to 25 mph and gusts to 40 mph. Winds will be strongest east and diminish towards the western edge of the warning. These factors, combined with dry vegetation will lead to critical fire weather conditions. NDZ019-020-034-042-045-060915- /O.CAN.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/ Mercer-Oliver-Morton-Grant-Sioux- 307 AM CDT Thu May 6 2021 /207 AM MDT Thu May 6 2021/ ...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF WESTERN AND CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Fire Weather Watch for counties west of the Missouri River. While minimum relative humidity will be around 20 percent, winds will be under 20 mph. $$ NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-062015- /O.UPG.KBIS.FW.A.0009.210506T1600Z-210507T0100Z/ /O.NEW.KBIS.FW.W.0015.210506T1600Z-210507T0100Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 307 AM CDT Thu May 6 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch has been upgraded to a Red Flag Warning. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Most of central North Dakota * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ MJ
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this fire weather watch went out at May 5, 12:42 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 5, 12:42 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1242 PM CDT Wed May 5 2021 .UPDATE... Issued at 1233 PM CDT Wed May 5 2021 Most of the precipitation has moved out of the area, but a few sprinkles will remain possible over McIntosh and Dickey counties across the far southeastern portion of the forecast area for the next hour or so. Later this afternoon we are still expecting at least isolated showers to develop across portions of the east. Steep low level lapse rates will be present, which will mean some weak instability. Thus while confidence is low, a couple of lightning strikes are not out of the question wherever this convection does develop. Will not add thunder in the forecast for the moment due to the low confidence factor. UPDATE Issued at 938 AM CDT Wed May 5 2021 No major changes needed for this update. Rain showers continue to diminish across portions of the south central and James River valley. Webcams did show a brief transition to snow with some light accumulations on grassy surfaces, but precipitation has changed back into light rain with current temperatures here up to the upper 30s and lower 40s. UPDATE Issued at 632 AM CDT Wed May 5 2021 The good news is that rain has become more steady over the past few hours, especially in the northern James River Valley, where our media partner reported 0.26" in Harvey. The Bismarck ASOS only had 0.06" as of 1130 UTC, but there's still a small area of moderate radar echoes moving through at the moment, so we might pick up a little bit more in the Bismarck/Mandan area before rain ends. Freshened up PoPs in line with latest radar trends. Did add in patchy fog in the northwest this morning, with Tioga reporting reduced visibilities, but it seems to be quite localized to that area. Some scattered mid-level clouds are moving in from southern Saskatchewan that guidance wasn't picking up on, so updated sky cover as well. && .SHORT TERM...(Today and tonight) Issued at 333 AM CDT Wed May 5 2021 Scattered rain showers in central and eastern portions of the forecast area highlights the short term forecast. This morning, broad troughing extended across the CONUS, with a closed low placed over northern Manitoba and Ontario. A surface low was located over southwest North Dakota and northwest South Dakota, with an area of precipitation extending northeast of the low into central North Dakota. There doesn't seem to be too much rain making it to the surface, with only intermittent periods of rain here at the office in Bismarck even as stronger radar echoes moved overhead. Carrington did start reporting rain around 8 UTC, so Wells and Foster Counties should be seeing some rain make it to the surface under an area of higher reflectivity. There could be some snow mixed in with the rain in the James River Valley this morning, but surface temperatures are still in the upper 30s to lower 40s, and the air mass has been saturating by bringing up dew points which should prevent significant cooling. As the surface low moves off to our southeast through the day today, cloud cover and precipitation chances will diminish from west to east, with highs in the lower 50s in the southern James River Valley to around 60 in the northwest. There is a slight chance for an isolated shower or two this afternoon in the north central through the James River Valley with a quick impulse moving through cyclonic flow aloft. Dry air returns to the area, with minimum relative humidity values dropping into the mid to upper teens in the northwest. However, winds are expected to be light enough to limit fire weather concerns. Should be a quiet night tonight, with mostly clear skies and light winds, so opted to drop lows a bit from the NBM due to radiational cooling expected. This put lows in the mid to upper 20s in parts of the north, as well as our typical cold spot in the Glen Ullin to Beulah/Hazen area. .LONG TERM...(Thursday through Tuesday) Issued at 333 AM CDT Wed May 5 2021 Cooler temperatures and chances for rain over the weekend highlights the extended forecast. As upper ridging builds to our west on Thursday, it will likely be the nicest day of the extended period, with widespread highs in the 60s and mostly sunny skies. Northwest winds will be breezy from the Turtle Mountains through the James River Valley, where relative humidity will drop into the 23 to 28 percent range, leading to near critical fire weather conditions in this area. Relative humidity values will be lower in the rest of western and central North Dakota, anywhere from 18 to 24 percent, but winds quickly decrease to the west to only be around 10 to 15 mph. On Friday, ridging will slide further east and be placed over eastern Montana, but will flatten some in response to a deepening upper low developing across the Pacific NW. Friday will still have seasonable temperatures, with highs in the mid 60s west to upper 50s east. Cloud cover will be increasing throughout the day, and breezy southeast winds could lead to near critical fire weather conditions in the northwest, where there will be the best overlap of winds and low relative humidity. The main highlight for the weekend will be precipitation chances across the forecast area. A surface low is expected to develop in northern Wyoming late in the day on Friday, with precipitation spreading around the center of the low into Montana and South Dakota. The question will be where the low ends up tracking, and how far precipitation on the northeast side of the low makes it into North Dakota. Current guidance favors the low becoming stacked somewhere over Montana, with a band of frontogenetical forcing extending out to the east, oriented northwest to southeast. Latest National Blend PoPs have the best chances for rain placed over southwest North Dakota, with chances decreasing to the north and east. What's encouraging is that we see consistence in guidance, especially in cluster analysis, in regards to the overall pattern and orientation of precipitation chances, but with a sharp cutoff in where the precipitation field ends. The question then is where does the main area of precipitation fall, and where is the cutoff. GEFS plumes are beginning to narrow and show lower QPF amounts at Minot and Jamestown, which fits with higher chances in our southwest that decrease quickly to the north and east. However, ensemble means still seem to be a bit unrepresentative, with the Dickinson 00Z GEFS mean at 0.78" of liquid, but the member spread is from 0.00" to 2.27" (with the operational GFS as that highest member). Long story short, there is good potential for rainfall in southwest North Dakota on Saturday, but there is also potential for the main band of precipitation to shift south, and with such a tight gradient in QPF amounts, we could end up seeing not much at all. Along with rain chances, Saturday will bring much cooler temperatures, with highs ranging from the mid 40s to the mid 50s. Chances for precipitation continue Saturday night and into Sunday, tapering off in the afternoon in the southwest. A slow but steady warming trend begins on Sunday, with highs in the widespread 50s, as highs should return to the widespread 60s by midweek. There are a few light chances for precipitation for the work week, but nothing consistent between guidance at the moment. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed May 5 2021 Lower ceilings across the south continue to scatter out and lift. Over the next hour or so, all sites should improve to VFR categories and stay that way through the forecast period. Expect only a slight chance of showers east this afternoon, but they will be hit and miss. While one of these showers may find their way over KJMS before day is done, confidence is low. Thus, left the mention out of the forecast for now. Breezy northwest winds will begin to develop across portions of the central and east by mid to late morning on Thursday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...MJ LONG TERM...MJ AVIATION...ZH
Hazardous weather outlook, May 5, 12:45 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1245 PM CDT Wed May 5 2021 NDZ001-002-009-010-017>020-031>034-040>045-061745- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 1245 PM CDT Wed May 5 2021 /1145 AM MDT Wed May 5 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-061745- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 1245 PM CDT Wed May 5 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near critical fire weather conditions are possible across much of central and eastern North Dakota on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
Nearby
Fire Weather Watches in North Dakota, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.